Punctate radiation dermatitis of the foot and ankle caused by distal embolization of 90Y microspheres during liver directed therapy

Benjamin B. Nia, Emily S. Nia, Ryan J. Avery, Phillip H Kuo, Charles T Hennemeyer

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 41-year-old man with gastric adenocarcinoma presented with hepatic metastases. The metastases were refractory to systemic chemotherapy, so radioembolization with 90 Y microspheres was performed. Because of stasis or saturation of the tumor with embolic particles, 79% of the microspheres were injected. At follow-up, the patient complained of "red bumps" that had developed on his right foot/ankle the day after the radioembolization. Because a portion of the dose was still in the catheter when withdrawn from the right femoral artery, the interventional radiologist used a Geiger counter to confirm radioactivity in the cutaneous lesions and thus the distal embolization of the microspheres.

Original languageEnglish (US)
Pages (from-to)e422-e423
JournalClinical Nuclear Medicine
Volume42
Issue number9
DOIs
StatePublished - Sep 1 2017

Fingerprint

Radiodermatitis
Microspheres
Ankle
Foot
Liver
Neoplasm Metastasis
Radiometry
Femoral Artery
Radioactivity
Stomach
Adenocarcinoma
Therapeutics
Catheters
Drug Therapy
Skin
Neoplasms

Keywords

  • 90 Y
  • brachytherapy
  • liver metastasis
  • radiation dermatitis
  • radioembolization

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Cite this

Punctate radiation dermatitis of the foot and ankle caused by distal embolization of 90Y microspheres during liver directed therapy. / Nia, Benjamin B.; Nia, Emily S.; Avery, Ryan J.; Kuo, Phillip H; Hennemeyer, Charles T.

In: Clinical Nuclear Medicine, Vol. 42, No. 9, 01.09.2017, p. e422-e423.

Research output: Contribution to journalArticle

@article{1e4d478b0b9b4e46848b1abaf7f71575,
title = "Punctate radiation dermatitis of the foot and ankle caused by distal embolization of 90Y microspheres during liver directed therapy",
abstract = "A 41-year-old man with gastric adenocarcinoma presented with hepatic metastases. The metastases were refractory to systemic chemotherapy, so radioembolization with 90 Y microspheres was performed. Because of stasis or saturation of the tumor with embolic particles, 79{\%} of the microspheres were injected. At follow-up, the patient complained of {"}red bumps{"} that had developed on his right foot/ankle the day after the radioembolization. Because a portion of the dose was still in the catheter when withdrawn from the right femoral artery, the interventional radiologist used a Geiger counter to confirm radioactivity in the cutaneous lesions and thus the distal embolization of the microspheres.",
keywords = "90 Y, brachytherapy, liver metastasis, radiation dermatitis, radioembolization",
author = "Nia, {Benjamin B.} and Nia, {Emily S.} and Avery, {Ryan J.} and Kuo, {Phillip H} and Hennemeyer, {Charles T}",
year = "2017",
month = "9",
day = "1",
doi = "10.1097/RLU.0000000000001751",
language = "English (US)",
volume = "42",
pages = "e422--e423",
journal = "Clinical Nuclear Medicine",
issn = "0363-9762",
publisher = "Lippincott Williams and Wilkins",
number = "9",

}

TY - JOUR

T1 - Punctate radiation dermatitis of the foot and ankle caused by distal embolization of 90Y microspheres during liver directed therapy

AU - Nia, Benjamin B.

AU - Nia, Emily S.

AU - Avery, Ryan J.

AU - Kuo, Phillip H

AU - Hennemeyer, Charles T

PY - 2017/9/1

Y1 - 2017/9/1

N2 - A 41-year-old man with gastric adenocarcinoma presented with hepatic metastases. The metastases were refractory to systemic chemotherapy, so radioembolization with 90 Y microspheres was performed. Because of stasis or saturation of the tumor with embolic particles, 79% of the microspheres were injected. At follow-up, the patient complained of "red bumps" that had developed on his right foot/ankle the day after the radioembolization. Because a portion of the dose was still in the catheter when withdrawn from the right femoral artery, the interventional radiologist used a Geiger counter to confirm radioactivity in the cutaneous lesions and thus the distal embolization of the microspheres.

AB - A 41-year-old man with gastric adenocarcinoma presented with hepatic metastases. The metastases were refractory to systemic chemotherapy, so radioembolization with 90 Y microspheres was performed. Because of stasis or saturation of the tumor with embolic particles, 79% of the microspheres were injected. At follow-up, the patient complained of "red bumps" that had developed on his right foot/ankle the day after the radioembolization. Because a portion of the dose was still in the catheter when withdrawn from the right femoral artery, the interventional radiologist used a Geiger counter to confirm radioactivity in the cutaneous lesions and thus the distal embolization of the microspheres.

KW - 90 Y

KW - brachytherapy

KW - liver metastasis

KW - radiation dermatitis

KW - radioembolization

UR - http://www.scopus.com/inward/record.url?scp=85021964554&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85021964554&partnerID=8YFLogxK

U2 - 10.1097/RLU.0000000000001751

DO - 10.1097/RLU.0000000000001751

M3 - Article

VL - 42

SP - e422-e423

JO - Clinical Nuclear Medicine

JF - Clinical Nuclear Medicine

SN - 0363-9762

IS - 9

ER -